AskMed

ABCD2 score calculator for TIA

Score the ABCD2 after a transient ischaemic attack (TIA) from five items: age, blood pressure, clinical features, duration of symptoms and diabetes. The calculator adds the points from Johnston 2007 and shows the risk group with its 2-day stroke risk.

Age, blood pressure and diabetes
Clinical features of the TIA
Duration of symptoms

ABCD2 score

4of 7 points

Moderate risk · 2-day stroke risk 4.1%

In Johnston 2007, 45% of 4,809 patients with TIA fell in this group, and 4.1% of them had a stroke within 2 days. NICE NG128 advises against using ABCD2 to decide how urgently someone is seen: refer every suspected TIA for specialist assessment within 24 hours of symptom onset.

Cited medical answers
you can trust.

AskMed on iPhone, iPad, Android and the web.

Guides

How this ABCD2 score calculator works

This ABCD2 score calculator adds points for five features recorded after a transient ischaemic attack, giving a total from 0 to 7. Johnston and colleagues built the score in The Lancet in 2007 by merging two earlier tools, the Oxford ABCD score (Rothwell 2005) and the California score. They derived it with logistic regression in the two groups used to create those scores (1,916 patients) and validated it in four independent groups of 2,893 patients diagnosed with TIA in emergency departments and clinics in the USA and the UK. The aim was one unified score optimised to predict stroke within 2 days, to inform emergency management. Clinical features and duration carry up to 2 points each, and the other three items 1 point each. The score needs no blood test or scan, so it can be worked out from the history and one blood pressure reading.

ABCD2 = Age + Blood pressure + Clinical features + Duration + Diabetes (0–7)

Age 60 or older: 1. Blood pressure 140/90 mmHg or higher: 1. Unilateral weakness: 2, or speech disturbance without weakness: 1. Duration 60 minutes or more: 2, or 10 to 59 minutes: 1. Diabetes: 1.

Worked example: a 68-year-old with a blood pressure of 152/88 mmHg had 20 minutes of slurred speech without weakness and has no diabetes. Age scores 1, blood pressure 1, clinical features 1, duration 1 and diabetes 0, for an ABCD2 score of 4, the moderate group. The calculator opens with this example.

ABCD2 score interpretation

ABCD2 score interpretation uses three risk groups, each with the 2-day stroke risk reported by Johnston and colleagues across all six cohorts in the 2007 Lancet paper. A score of 0 to 3 is low risk, with a 2-day stroke risk of 1.0%; 34% of patients (1,628) fell in this group. A score of 4 or 5 is moderate risk, with a 2-day risk of 4.1%; 45% of patients (2,169) scored here. A score of 6 or 7 is high risk, with a 2-day risk of 8.1%; 21% of patients (1,012) scored here. Discrimination, measured by c statistics, ranged from 0.62 to 0.83 in the validation cohorts, so the groups separate risk only moderately. The paper concluded that patients at high risk need immediate evaluation. Later guidance went further: NICE now treats every suspected TIA as potentially high risk, whatever the score, and the low group still carries a real risk of early stroke.

ABCD2 scoreRisk groupShare of patientsStroke within 2 days
0–3Low34% (1,628)1.0%
4–5Moderate45% (2,169)4.1%
6–7High21% (1,012)8.1%
Stroke within 2 days of TIA by ABCD2 group, 4,809 patients in six cohorts (Johnston 2007). Bars are scaled to the high group.

When the ABCD2 score is less reliable

The ABCD2 score is less reliable than its derivation suggested, and UK guidance no longer uses it for triage. NICE guideline NG128 (2019) says: "Do not use scoring systems, such as ABCD2, to assess risk of subsequent stroke or to inform urgency of referral for people who have had a suspected or confirmed TIA." NICE instead refers everyone with a suspected TIA for specialist assessment within 24 hours of symptom onset, because risk scores used in isolation discriminate poorly and 30% to 50% of suspected TIAs turn out to be mimics. In a meta-analysis of 29 studies and 13,766 patients (Wardlaw 2015), a score of 4 or more was 86.7% sensitive but only 35.4% specific for stroke within 7 days, and 20% of patients scoring under 4 had carotid stenosis over 50% or atrial fibrillation. In eight Canadian emergency departments (Perry 2011), ABCD2 was inaccurate at every cut-point. The score is not a diagnostic test for TIA.

For more on how NICE, the American Heart Association and the imaging-based ABCD3-I score handle this, see the guide to ABCD2 score guidelines.

Questions

What does ABCD2 stand for?

Age (60 or older), Blood pressure (140/90 mmHg or higher), Clinical features (unilateral weakness or speech disturbance without weakness), Duration of symptoms (10 to 59 minutes, or 60 minutes or more) and Diabetes.

What is a high ABCD2 score?

A score of 6 or 7. In Johnston 2007, 8.1% of patients in this group had a stroke within 2 days, against 4.1% with a score of 4 or 5 and 1.0% with a score of 0 to 3.

Does NICE still recommend the ABCD2 score?

No. Since 2019, NICE NG128 says not to use scoring systems such as ABCD2 to assess the risk of stroke or to decide how urgently to refer after a suspected or confirmed TIA. Everyone with a suspected TIA should be referred immediately, to be seen by a specialist within 24 hours of symptom onset.

Does a low ABCD2 score rule out stroke risk?

No. The low group still had a 1.0% stroke risk at 2 days in Johnston 2007, and in Wardlaw 2015 about 1 in 5 patients scoring under 4 had carotid stenosis over 50% or atrial fibrillation needing urgent action.

Is my data sent anywhere?

No. The calculation runs in your browser, and the answers you pick are not sent or stored.

Sources

  1. Johnston SC, Rothwell PM, Nguyen-Huynh MN, et al. Validation and refinement of scores to predict very early stroke risk after transient ischaemic attack. Lancet. 2007;369(9558):283–292. doi:10.1016/S0140-6736(07)60150-0
  2. National Institute for Health and Care Excellence. Stroke and transient ischaemic attack in over 16s: diagnosis and initial management (NG128). Published May 2019, last updated April 2022. nice.org.uk/guidance/ng128
  3. Wardlaw JM, Brazzelli M, Chappell FM, et al. ABCD2 score and secondary stroke prevention: meta-analysis and effect per 1,000 patients triaged. Neurology. 2015;85(4):373–380. doi:10.1212/WNL.0000000000001780
  4. Perry JJ, Sharma M, Sivilotti ML, et al. Prospective validation of the ABCD2 score for patients in the emergency department with transient ischemic attack. CMAJ. 2011;183(10):1137–1145. doi:10.1503/cmaj.101668
  5. Rothwell PM, Giles MF, Flossmann E, et al. A simple score (ABCD) to identify individuals at high early risk of stroke after transient ischaemic attack. Lancet. 2005;366(9479):29–36. doi:10.1016/S0140-6736(05)66702-5